Tornadoes · United States · Kansas · 2011
EF0 tornado, New Cambria, Kansas, April 14, 2011
This EF0 tornado ran 0.4 miles across Saline County on April 14, 2011, touching down at 5:23 PM CDT and reaching 60 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 14, 2011
- Touchdown
- 5:23 PM CDT (22:23 UTC)
- Lifted
- 5:25 PM CDT (22:25 UTC)
- On the ground
- 2 minutes
- Path length
- 0.4 miles (0.7 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- County
- Saline County
- Touchdown point
- 38.870, -97.490
- Lift-off point
- 38.876, -97.490
- Record number
- 1104141623-01
What the Weather Service recorded
A powerful spring storm system over the Rocky mountains moved east and strengthened across the High Plains on April 14, 2011. Thunderstorms rapidly developed by mid-afternoon along a dryline extending from southern Kansas to Texas. With abundant instability and wind shear, the storms became severe and moved rapidly northeast across central and southeast Kansas. Thunderstorms initially developed near the intersection of the dry air behind the dryline and the moisture which surged north from the Gulf of Mexico. The line of severe thunderstorms produced a few brief tornadoes, several funnel clouds, quarter to tennis ball sized hail, and 70 mph winds during the evening of Thursday, April 14th, 2011.
Thin rope like tornado touched down in an open field just to the east of town and moved to the north.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS ICT issued a tornado warning for this county at 22:13 UTC, 10 minutes before the tornado touched down, in force until 22:32 UTC.
The county was under a tornado watch, issued at 19:15 UTC and running to 23:10 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:15 UTC | 23:10 UTC | Tornado Watch | ICT |
| 21:04 UTC | 22:00 UTC | Severe Thunderstorm Warning | ICT |
| 21:29 UTC | 22:01 UTC | Severe Thunderstorm Warning | ICT |
| 21:57 UTC | 22:32 UTC | Severe Thunderstorm Warning | ICT |
| 22:13 UTC | 22:32 UTC | Tornado Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:28 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Apr 14, 3:00 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 14, 3:00 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT THU APR 14 2011 .DISCUSSION... FORECAST HIGHLIGHTS/CONCERNS FOCUS AROUND SEVERE WEATHER OUTBREAK THROUGH THIS EVENING...AND VERY STRONG NORTHWEST WINDS FRIDAY THINKING HAS CHANGED LITTLE SURROUNDING SEVERE WEATHER OUTBREAK THIS AFTERNOON/EVENING. THINKING SEVERE STORMS ARE LIKELY GENERALLY ALONG AND EAST/NORTHEAST OF A LINE EXTENDING FROM WELLINGTON TO WICHITA TO HUTCHINSON TO RUSSELL...AS STRONG SHORTWAVE TROUGH APPROACHES FROM THE WEST. DESPITE DEWPOINTS STRUGGLING TO REACH 60 DEGREES...STRONG FORCING...AMPLE SHEAR...STEEP LAPSE RATES AND MODEST INSTABILITY WILL LIKELY RESULT IN SEVERE STORMS. LOCATIONS GENERALLY SOUTHEAST OF THE TURNPIKE...ESPECIALLY CLOSER TO THE OKLAHOMA BORDER...LIKELY HAVE THE GREATEST POTENTIAL TO SEE HIGHER END SEVERE WEATHER DUE TO BETTER SHEAR AND INSTABILITY...INCLUDING THE RISK FOR STRONG/LONG TRACKED TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS. WOULD LIKE TO SEE HIGHER DEWPOINTS FOR STRONG TORNADOES...BUT THINK THE THREAT IS STILL THERE GIVEN FORCING AND SHEAR. THE BEST CHANCES FOR STRONG/LONG TRACKED TORNADOES WILL LIKELY BE OVER EASTERN/NORTHEAST OKLAHOMA WHERE BEST SHEAR/INSTABILITY COMBO WILL BE LOCATED. LOCATIONS GENERALLY NORTHWEST OF THE TURNPIKE SHOULD ALSO SEE STRONG/SEVERE STORMS DESPITE LOWER INSTABILITY...DUE TO STRONG FORCING AND SHEAR. DESPITE MARGINAL DEWPOINTS...STEEP LAPSE RATES IN CONJUNCTION WITH STRONGLY BACKED LOW-LEVEL FLOW MAY RESULT IN A FEW SHORT-LIVED/WEAKER TORNADOES...ALONG WITH THE THREAT FOR LARGE HAIL/DAMAGING WINDS. SEVERE THREAT SHOULD WANE THROUGH THE EVENING FROM WEST TO EAST...EXITING SOUTHEAST KANSAS BY MIDNIGHT. AS THE SYSTEM CONTINUED TO STACK/BOMB OUT...AREAS OF RAIN SHOWERS WILL EXPAND/INCREASE WEST TO EAST ACROSS THE AREA AFTER MIDNIGHT...WITH POTENTIALLY A RAIN/SNOW MIX LATE TONIGHT-EARLY FRIDAY MORNING OVER CENTRAL KS. MARGINAL TEMPERATURES WILL PRECLUDE ANY ACCUMULATIONS. THE BIG STORY WILL BE THE VERY STRONG NORTHWEST WINDS OVERSPREADING THE AREA FROM THE NORTHWEST FRIDAY MORNING THROUGH EVENING. CONCERNED THAT EXTENSIVE CLOUDS WILL INHIBIT MIXING SOME. HOWEVER...VERY TIGHT PRESSURE GRADIENT AND AT LEAST SOME MIXING SHOULD ALLOW WINDS TO INCREASE 35-45 MPH...WITH GUSTS OF 50-60 MPH...STRONGEST WEST OF I-135. CONSEQUENTLY...HOISTED A HIGH WIND WARNING WEST OF I-135...NOT INCLUDING WICHITA. NIGHT SHIFT MAY NEED TO EXPAND ANOTHER ROW OF COUNTIES EAST TO INCLUDE THE I-135 CORRIDOR IF CONFIDENCE INCREASES. WIND ADVISORY IN EFFECT FARTHER EAST TO INCLUDE MUCH OF SOUTHEAST/EAST-CENTRAL KANSAS. LOOKING AT RATHER CHILLY TEMPERATURES EARLY SATURDAY MORNING...WHICH COULD APPROACH THE FREEZING MARK GENERALLY WEST OF THE FLINT HILLS. HOWEVER...FROST POTENTIAL MAY BE MITIGATED DUE TO CONTINUED NORTHWEST WINDS. GFS/ECMWF CONSENSUS WOULD SUGGEST THE MONDAY/TUESDAY TIMEFRAME COULD BE ESPECIALLY ACTIVE...AS SHORTWAVE ENERGY APPROACHES FROM THE WEST INTERACTING WITH RETURNING GULF MOISTURE. CONSENSUS WOULD SUGGEST WELL BELOW NORMAL TEMPERATURES NORTH OF THE FRONT OVER CENTRAL KANSAS TUESDAY...WITH CONTINUED BELOW NORMAL TEMPERATURES AREAWIDE WEDNESDAY. THINKING THE POTENTIAL EXISTS FOR AT LEAST MID 30S TEMPERATURES OVER MAINLY CENTRAL KANSAS EARLY WEDNESDAY MORNING. ADK && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN HAZARDS: THUNDERSTORMS AND STRATUS...THEN STRONG WINDS FRIDAY. UPPER LEVEL STORM SYSTEM WILL INTENSIFY AS IT EMERGES FROM CO/NM TO OVER KS THIS AFTERNOON INTO FRIDAY. MOISTURE WILL CONTINUE TO GET DRAWN RAPIDLY NORTHWARD INTO CENTRAL/EASTERN KS AHEAD OF THE STORM SYSTEM. SCATTERED CONVECTION PROGGED TO DEVELOP INITIALLY OVER CENTRAL KS EARLY THIS AFTERNOON...POSSIBLY AFFECTING RSL/SLN/HUT. OTHER SEVERE THUNDERSTORMS EXPECTED TO DEVELOP JUST EAST OF DRYLINE LATE THIS PM/EVE...ACROSS THE FLINT HILLS AND SERN KS. CNU WILL LIKELY BE AFFECTED BY THIS ACTIVITY...WHILE ICT WILL BE ON THE WESTERN EDGE AND MAY NOT GET THUNDERSTORMS. STRATUS OVER EASTERN CO/WESTERN KS/SWRN NE WILL WRAP SOUTHEASTWARD AROUND THE UPPER LOW INTO CENTRAL/SOUTH CENTRAL KS TONIGHT INTO FRIDAY. STRONG/GUSTY NW WINDS WILL DEVELOP FRIDAY WITH GUSTS OF 40-45 KT EXPECTED ALONG/W OF I-135...AFFECTING RSL/SLN/HUT/ICT. JMC && .FIRE WEATHER... VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS OF 50-60 MPH SHOULD SEND THE GRASSLAND FIRE DANGER INTO THE VERY HIGH TO EXTREME CATEGORY MAINLY ALONG/WEST OF I-135 FRIDAY. DID NOT ISSUE A FIRE WEATHER WATCH THOUGH DUE TO THE POSSIBILITY OF NUMEROUS RAIN SHOWERS ACROSS THE AREA...ALONG WITH WELL BELOW NORMAL TEMPERATURES...WHICH WOULD TEND TO GREATLY LESSEN THE FIRE DANGER. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 41 50 34 66 / 40 60 10 10 HUTCHINSON 40 48 32 66 / 50 70 10 10 NEWTON 42 48 33 64 / 50 60 10 10 ELDORADO 43 49 33 64 / 30 60 10 10 WINFIELD-KWLD 42 52 34 67 / 30 40 10 10 RUSSELL 36 46 30 66 / 70 70 10 10 GREAT BEND 36 47 30 67 / 70 70 10 10 SALINA 44 47 32 65 / 60 70 20 10 MCPHERSON 41 47 32 65 / 60 70 10 10 COFFEYVILLE 45 54 37 65 / 90 60 20 10 CHANUTE 45 53 36 64 / 90 70 20 10 IOLA 45 53 35 63 / 90 70 20 10 PARSONS-KPPF 45 54 36 64 / 90 60 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 8 AM TO 9 PM CDT FRIDAY FOR KSZ049-051>053- 068-069-083-092-093. HIGH WIND WARNING FROM 8 AM TO 9 PM CDT FRIDAY FOR KSZ032-033- 047-048-050-067-082-091. &&
Hazardous weather outlook, Apr 14, 3:34 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 334 PM CDT THU APR 14 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 334 PM CDT THU APR 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE STORMS ARE LIKELY THROUGH THE EVENING HOURS FOR MOST OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS...GENERALLY EAST OF A LINE EXTENDING FROM ARKANSAS CITY TO WICHITA...TO HUTCHINSON TO RUSSELL. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE. HOWEVER...THE GREATEST RISK FOR SEVERE STORMS WILL BE OVER SOUTHEAST KANSAS...MAINLY EAST OF THE TURNPIKE. BASEBALL SIZE HAIL AND WINDS TO 75 MPH WILL BE POSSIBLE HERE...ALONG WITH THE POTENTIAL FOR A FEW STRONG...LONG TRACKED TORNADOES. THE SEVERE WEATHER THREAT WILL WANE DRAMATICALLY AFTER MIDNIGHT. A MIX OF RAIN AND SNOW WILL BE POSSIBLE LATE TONIGHT OVER CENTRAL KANSAS. ACCUMULATIONS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MIX OF RAIN AND SNOW MAY LINGER OVER CENTRAL KANSAS FRIDAY MORNING. ACCUMULATIONS ARE NOT ANTICIPATED. VERY STRONG NORTHWEST WINDS WILL OVERSPREAD ALL OF CENTRAL AND SOUTH CENTRAL KANSAS ON FRIDAY. SUSTAINED WIND SPEEDS BETWEEN 35 AND 45 MPH...WITH GUSTS UP TO 55 MPH ARE LIKELY. CONSEQUENTLY...A HIGH WIND WARNING HAS BEEN ISSUED FOR LOCATIONS WEST OF INTERSTATE 135...ALONG WITH A WIND ADVISORY FURTHER EAST TO INCLUDE MUCH OF SOUTHEAST KANSAS. THESE STRONG NORTHWEST WINDS ON FRIDAY WILL ELEVATE THE GRASSLAND FIRE DANGER INTO THE VERY HIGH TO EXTREME CATEGORY FOR LOCATIONS GENERALLY ALONG AND WEST OF INTERSTATE 135. HOWEVER...THE POSSIBILITY FOR NUMEROUS RAIN SHOWERS MAY TEND TO LESSEN THE FIRE DANGER. STAY TUNED. TEMPERATURES EARLY SATURDAY MORNING COULD DROP TO NEAR FREEZING OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...MAINLY ALONG AND WEST OF THE FLINT HILLS. ANYONE WITH SENSITIVE OUTDOOR PLANTS SHOULD STAY TUNED FOR SUBSEQUENT OUTLOOKS AND FORECASTS. THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY NIGHT THROUGH TUESDAY NIGHT. AT THIS TIME IT APPEARS STRONG AND SEVERE STORMS WILL BE POSSIBLE...WITH LOCATIONS SOUTHEAST OF THE TURNPIKE HAVING THE GREATEST RISK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EVENING HOURS...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM ARKANSAS CITY TO WICHITA...TO HUTCHINSON TO RUSSELL. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON/ADK
In the hours before
Local storm report, Apr 14, 4:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
451 PM CDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 5 E AUGUSTA 37.69N 96.88W
04/14/2011 E1.00 INCH BUTLER KS TRAINED SPOTTER
HAIL REPORTED AT 5 EAST AND 2 SOUTH OF AUGUSTA.
&&
VJPLocal storm report, Apr 14, 4:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 3 E CAMBRIDGE 37.32N 96.61W
04/14/2011 E0.88 INCH COWLEY KS EMERGENCY MNGR
&&
VJPLocal storm report, Apr 14, 5:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL EL DORADO 37.82N 96.86W
04/14/2011 M0.50 INCH BUTLER KS NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTS MARBLE SIZED HAIL.
0454 PM HAIL W EL DORADO 37.82N 96.86W
04/14/2011 E1.25 INCH BUTLER KS EMERGENCY MNGR
&&
VJPLocal storm report, Apr 14, 5:09 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM FUNNEL CLOUD 1 W GRENOLA 37.35N 96.47W
04/14/2011 ELK KS TRAINED SPOTTER
&&
VJPLocal storm report, Apr 14, 5:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TORNADO 12 E ATLANTA 37.44N 96.55W
04/14/2011 COWLEY KS BROADCAST MEDIA
BRIEF TOUCHDOWN REPORTED VIA KAKE FROM 1 WEST OF COWLEY.
&&
VJPLocal storm report, Apr 14, 5:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM FUNNEL CLOUD 5 SE SALINA 38.76N 97.55W
04/14/2011 SALINE KS TRAINED SPOTTER
MULTIPLE REPORTS OF FUNNEL CLOUDS FROM 5 TO 7 EAST OF
SALINA.
&&
VJPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 12:00Z
10.4 hours before the tornado, 161 km from the path. April 14, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81187 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.7 K/km
Topeka, KS (KTOP), 00:00Z
1.6 hours after it, 161 km from the path. April 15, 2011.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -71 J/kg
- Surface CAPE
- 147 J/kg
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
- 0-3 km lapse rate
- 8.0 K/km
The radar
The Topeka radar (KTWX), 110 km away, was scanning. The volume nearest the touchdown began at 22:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:00 UTC | HAIL 1 | Tescott | Ottawa, KS | TIME ESTIMATED |
| 21:08 UTC | HAIL 1 | 1 E Mcpherson | Mcpherson, KS | TRAINED SPOTTER ESTIMATED HAIL A LITTLE BIGGER THAN QUARTER SIZED. |
| 21:31 UTC | HAIL 1.25 | 8 Ne Ellsworth | Ellsworth, KS | |
| 21:40 UTC | HAIL 1 | 10 Ne Ellsworth | Ellsworth, KS | AT I-70/HIGHWAY 156 INTERCHANGE. |
| 22:00 UTC | TSTM WND DMG | 2 S Tescott | Ottawa, KS | NEAR THE OTTAWA/SALINE COUNTY LINE ON BROOKVILLE ROAD. ROOF BLOWN OFF OF HOUSE. SHED NOT TIED DOWN TO FOUNDATION COMPLETELY BLOWN DOWN AND MOTORCYLE THROWN APPROX 30 MILES AWAY FROM HOUSE. |
| 22:11 UTC | FUNNEL CLOUD | 5 Se Salina | Saline, KS | MULTIPLE REPORTS OF FUNNEL CLOUDS FROM 5 TO 7 EAST OF SALINA. |
| 22:20 UTC | HAIL 1 | 2 Se Carlton | Dickinson, KS | |
| 22:22 UTC | HAIL 1 | 9 S Abilene | Dickinson, KS | |
| 22:23 UTC | TORNADO | 5 N New Cambria | Saline, KS | PUBLIC REPORTS TORNADO ON THE GROUND RIGHT ALONG SALINE AND OTTAWA COUNTY LINE. |
| 22:27 UTC | HAIL 1 | 9 S Abilene | Dickinson, KS | PEA TO QUARTER SIZED HAIL. |
| 22:33 UTC | HAIL 1 | Abilene | Dickinson, KS | QUARTER SIZED HAIL IN ABILENE |
| 22:40 UTC | HAIL 1 | 3 Wsw Abilene | Dickinson, KS | |
| 22:44 UTC | FUNNEL CLOUD | 5 N Abilene | Dickinson, KS | SPOTTER REPORTED FUNNEL CLOUD NORTH OF ABILENE |
| 22:58 UTC | TSTM WND GST 70 | 10 S Junction City | Geary, KS | SPOTTER ESTIMATED WINDS OF 60-70 MPH WITH PEA SIZED HAIL |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 14, 2011
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 14 | 4:12 PM CDT | EF0 | Osage, OK | 0.4 | 40 | |||
| April 14 | 4:42 PM CDT | EF0 | Lincoln, OK | 0.3 | 40 | |||
| April 14 | 4:45 PM CDT | EF0 | Saline, KS | 1.6 | 60 | $45,000 | ||
| April 14 | 5:00 PM CDT | EF2 | Osage, OK | 1.0 | 275 | $25,000 | ||
| April 14 | 5:02 PM CDT | EF0 | Cowley, KS | 2.2 | 125 | |||
| April 14 | 5:16 PM CDT | EF0 | Chautauqua, KS | 0.5 | 60 | |||
| April 14 | 5:24 PM CDT | EF1 | Pontotoc, OK | 1.0 | 50 | $8,000 | ||
| April 14 | 5:38 PM CDT | EF0 | Okfuskee, OK | 0.2 | 50 | |||
| April 14 | 5:39 PM CDT | EF0 | Washington, OK | 0.1 | 50 | |||
| April 14 | 5:44 PM CDT | EF0 | Washington, OK | 0.1 | 50 | |||
| April 14 | 6:03 PM CDT | EF1 | Marshall, OK | 14.0 | 300 | |||
| April 14 | 6:05 PM CDT | EF1 | Okfuskee, OK | 11.4 | 100 | |||
| April 14 | 6:11 PM CDT | EF1 | Washington, OK | 1.6 | 200 | $20,000 | ||
| April 14 | 6:11 PM CDT | EF0 | Cowley, KS | 0.2 | 50 | |||
| April 14 | 6:12 PM CDT | EF0 | Clay, KS | 0.1 | 25 | |||
| April 14 | 4:15 PM PDT | EF0 | Morrow, OR | 0.2 | 10 | $500 | ||
| April 14 | 6:25 PM CDT | EF0 | Johnston, OK | 0.2 | 100 | |||
| April 14 | 6:33 PM CDT | EF0 | Okfuskee, OK | 0.1 | 50 | |||
| April 14 | 7:14 PM CDT | EF1 | Pittsburg, OK | 5.5 | 300 | |||
| April 14 | 7:20 PM CDT | EF3 | Atoka, OK | 17.0 | 1,320 | 2 | 40 | |
| April 14 | 7:21 PM CDT | EF1 | Atoka, OK | 4.0 | 100 | $10,000 | ||
| April 14 | 7:47 PM CDT | EF2 | Delaware, OK | 0.5 | 100 | 3 | $100,000 | |
| April 14 | 8:04 PM CDT | EF0 | Atoka, OK | 7.0 | 125 | |||
| April 14 | 8:12 PM CDT | EF0 | Pushmataha, OK | 0.1 | 50 | |||
| April 14 | 8:12 PM CDT | EF1 | Pushmataha, OK | 3.0 | 400 | $10,000 | ||
| April 14 | 8:18 PM CDT | EF1 | Wagoner, OK | 1.8 | 290 | $40,000 | ||
| April 14 | 8:28 PM CDT | EF1 | Latimer, OK | 4.6 | 600 | $25,000 | ||
| April 14 | 8:35 PM CDT | EF2 | Pushmataha, OK | 7.0 | 1,000 | |||
| April 14 | 8:36 PM CDT | EF1 | Atoka, OK | 2.0 | 400 | $20,000 | ||
| April 14 | 8:46 PM CDT | EF1 | Atoka, OK | 4.0 | 500 | $30,000 | ||
| April 14 | 8:50 PM CDT | EF1 | Pushmataha, OK | 1.0 | 75 | |||
| April 14 | 8:58 PM CDT | EF1 | Atoka, OK | 14.3 | 1,100 | $50,000 | ||
| April 14 | 8:59 PM CDT | EF1 | Atoka, OK | 0.5 | 125 | $10,000 | ||
| April 14 | 9:08 PM CDT | EF0 | Latimer, OK | 6.0 | 500 | |||
| April 14 | 9:23 PM CDT | EF1 | LeFlore, OK | 7.0 | 440 | 3 | $40,000 | |
| April 14 | 9:35 PM CDT | EF1 | LeFlore, OK | 1.5 | 300 | $10,000 | ||
| April 14 | 10:10 PM CDT | EF1 | Sebastian, AR | 0.5 | 150 | $100,000 | ||
| April 14 | 10:33 PM CDT | EF0 | McCurtain, OK | 1.7 | 75 | $500 | ||
| April 14 | 10:35 PM CDT | EF1 | Crawford, AR | 3.0 | 250 | $15,000 | ||
| April 14 | 10:46 PM CDT | EF0 | Fannin, TX | 1.5 | 100 | $35,000 | ||
| April 14 | 11:02 PM CDT | EF0 | McCurtain, OK | 4.6 | 75 | $10,000 | ||
| April 14 | 11:07 PM CDT | EF1 | Polk, AR | 0.5 | 75 | $350,000 | ||
| April 14 | 11:08 PM CDT | EF1 | Franklin, AR | 4.8 | 350 | 2 | $30,000 | |
| April 14 | 11:12 PM CDT | EF1 | Yell, AR | 0.8 | 25 | $25,000 | ||
| April 14 | 11:35 PM CDT | EF1 | Yell, AR | 2.1 | 75 | $75,000 | ||
| April 14 | 11:37 PM CDT | EF0 | McCurtain, OK | 1.2 | 75 | |||
| April 14 | 12:10 AM CDT | EF1 | Madison, AR | 0.5 | 100 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.